Alert archive / New Jersey / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 54, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jun 27, 2002, 8:15 PM EDT for Essex County, Hudson County, Union County, New Jersey. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 27, 2002, 8:15 PM EDT (00:15 UTC)
- Expired
- Jun 27, 2002, 9:00 PM EDT
- In force
- 45 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
Counties Essex County, NJ, Hudson County, NJ, Union County, NJ
The radar
The Philadelphia radar (KDIX), 88 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 8:25 PM EDT | Thunderstorm Wind 52 E | Union, NJ | |
| Jun 27, 8:30 PM EDT | Thunderstorm Wind 50 E | West Orange, NJ | |
| Jun 27, 8:30 PM EDT | Thunderstorm Wind 50 E | Bayonne, NJ |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 0.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1465 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 833 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KOKX 280015 SVROKX NJC013-017-039-280100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW YORK NY 815 PM EDT THU JUN 27 2002 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN ESSEX COUNTY IN NORTHEAST NEW JERSEY WESTERN HUDSON COUNTY IN NORTHEAST NEW JERSEY UNION COUNTY IN NORTHEAST NEW JERSEY * UNTIL 900 PM EDT. * AT 809 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF SUMMIT...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE IN THE VICINITY OF... UNION AND MILLBURN AROUND 820 PM. ELIZABETH AND ORANGE AROUND 825 PM. NEWARK AND HARRISON AROUND 830 PM. KEARNY AND JERSEY CITY AROUND 835 PM. SECAUCUS AROUND 840 PM. SOME OTHER LOCATIONS IN THE WARNING INCLUDE CLARK. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. $$ REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. LAT...LON 4073 7452 4056 7443 4068 7404 4084 7406
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:45 PM EDT, 5 hours 30 minutes earlier.
Area forecast discussion, Jun 27, 2:45 PM EDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE NEW YORK NY 245 PM EDT THU JUN 27 2002 ZONES ALREADY SENT OUT TO ACCOUNT FOR SPC WATCH WHICH INCLUDES THE LOWER HUDSON VLY...NE NJ AND METRO NY. CONNECTICUT AND SUFFOLK COUNTY ZONES LEFT OUT. HERE WE GO AGAIN. WHAT LITTLE CAP THERE WAS HAS ERODED ACROSS THE FORECAST AREA WITH SFC BASED LI/S IN THE NEIGHBORHOOD OF -9 AND THE 12Z OKX SOUNDING 3389 J/KG CAPES UNMODIFIED. NEEDLESS TO STAY MDT TO HIGH INSTABILITY IN PLACE WITH THE LOW-LEVEL FOCUS ONCE AGAIN IN THE FORM OF A LEE TROF OVER E CNTRL PA. DEVELOPING CONVECTION SHOULD MOVE INTO WRN PORTIONS OF THE CWA IN THE NEXT COUPLE OF HOURS. EXPECT A RATHER ACTIVE NIGHT WITH THE FIRST BATCH OF CONVECTION ENDING THIS EVENING... AND THEN GIVING WAY TO AN ORGANIZED LINE/MCS TYPE SYS IN THE OVERNIGHT HOURS. BOTH THE UPR TROF AND RRQ OF THE 300 MB JET COINCIDE WITH THE PRE-FRONTAL TROF/SFC CDFNT...WHICH MOVES THROUGH THE REGION BETWEEN 6Z AND 14Z FRI. THE SLOW MOVEMENT ATTRIBUTED TO ADDITIONAL SHORT WAVE ENERGY DIGGING DOWN THE BACKSIDE OF THE TROF. IN FACT...THE BASE OF THE TROF DOES NOT MOVE OFF THE COAST UNTIL AROUND 00Z SAT. SO CLOUDS WILL LINGER A WHILE FRI MRNG WITH A WDLY SCT SHRA POSSIBLY CLIPPING THE EAST END OF LI AND ERN CT. NW FLOW AND WEAK CAA ON FRI SHOULD STILL ALLOW THE MERCURY TO RISE TO ABOVE NORMAL LEVELS WITH COASTAL AREAS HEATING UP AS WELL. BUILDING HEIGHTS ALOFT AND SFC HI PRES MOVE IN FOR THE WEEKEND. WHILE THE AIRMASS WILL BE DRIER... TEMPS WILL STILL BE ABOVE NORMAL WITH RIDGING ALOFT AND ADIABATIC HEATING. NIGHTS WILL BE CONSIDERABLY COOLER AND MORE COMFORTABLE. NGM MOS TEMPS REASONABLE WITH MINOR ADJUSTMENTS MADE....SPECIFICALLY TO ACCOUNT FOR MORE COOLING FRI NIGHT INTO SAT MRNG. MARINE: SCA REMAINS UP ON THE OCEAN FOR ROUGH SEAS. BUOY 44025 REMAINS AT 5 FT. CONDITIONS WILL IMPROVE FOLLOWING FRONTAL PASSAGE FRIDAY MORNING. .OKX... CT...NONE. NJ...SEVERE THUNDERSTORM WATCH FOR NORTHEAST NEW JERSEY UNTIL 8 PM. NY...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST NEW YORK...EXCEPT SUFFOLK COUNTY UNTIL 8 PM. MARINE...SCA FOR ROUGH SEAS ANZ350-353-355.
In the hours before
Special weather statement, Jun 27, 8:09 PM EDT, 6 minutes before
NJZ002>006-011-NYZ067>077-280100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 805 PM EDT WED JUN 26 2002 THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR MUCH OF THE LOCAL AREA HAS EXPIRED. THE RISK OF WIDESPREAD SEVERE WEATHER HAS DIMINISHED. HOWEVER AN ISOLATED SEVERE THUNDERSTORM IS STILL POSSIBLE IN THE NEXT COUPLE OF HOURS OVER NORTHEAST NEW JERSEY...UNTIL AROUND 10 PM. EY
Nearby
Severe Thunderstorm Warnings in New Jersey, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.